[Skip to Content]
[Skip to Content Landing]
Article
September 1991

Acute Generalized Exanthematous PustulosisAnalysis of 63 Cases

Author Affiliations

From the Departments of Dermatology, University of Créteil (Dr Roujeau), University of Bordeaux-Pessac (Drs Bourseau and Beylot), Institute Gustave Roussy, Villejuif (Dr Guillaume), University of Limoges (Dr Bernard), University of Amiens (Dr Lok), University of Brest (Dr Plantin), University of St Etienne (Dr Claudy), University of Nantes (Dr Delavierre), and University of Tours (Dr Vaillant); the Departments of Pathology, University of Bordeaux (Dr Bioulac-Sage) and University of Créteil (Dr Wechsler); and the Department of Pharmacovigilance, University of Roussel-UCLAF (Drs Danan and Bénichou), France.

Arch Dermatol. 1991;127(9):1333-1338. doi:10.1001/archderm.1991.01680080069004
Abstract

• We retrospectively analyzed 63 observations collected in nine French departments of dermatology of an acute pustular dermatosis, recently named in the French literature acute generalized exanthematous pustulosis (AGEP). Even though 11 of these cases occurred in patients with a history of psoriasis, AGEP appeared distinct from pustular psoriasis based on several slight pathologic differences, drug induction in most cases, and a more acute course of fever and pustulosis, with rapid spontaneous healing. We, therefore, suggest that AGEP is a reaction pattern, perhaps favored by a "psoriatic background." The most frequent causes of AGEP seem to be drug reactions, acute infections with enteroviruses, and hypersensitivity to mercury. With 55 (87%) of 63 cases attributed to drugs in this series, AGEP should be added to the list of cutaneous adverse drug reactions. Among druginduced skin eruptions, AGEP is remarkable by its short time to onset after the administration of the suspected drug (<24 hours in half of our cases) and the great predominance (80%) of antibiotics as causative agents. It is suggested that some cases previously reported as "drug-induced pustular psoriasis" were in fact AGEP.

(Arch Dermatol. 1991;127:1333-1338)

×